Alert archive / Kansas / Severe Thunderstorm Warnings in 2023

Severe Thunderstorm Warning 16, NWS Dodge City, KS

April 13, 2023Hamilton County, Stanton County, Kansas

NWS Dodge City, KS issued this severe thunderstorm warning at Apr 13, 2023, 4:41 PM MDT for Hamilton County, Stanton County, Kansas. It was in force for 34 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Apr 13, 2023, 4:41 PM MDT (22:41 UTC)
Expired
Apr 13, 2023, 5:15 PM MDT
In force
34 min
Issued by
NWS Dodge City, KS
Area
Storm-based polygon
Damage threat
Considerable
Hail
0.75 in
Wind
70.0 mph

Counties Hamilton County, KS, Stanton County, KS

The radar

The Dodge City radar (KDDC), 157 km from the middle of the area, began a volume at 22:41 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Dodge City, (KDDC), launched 12:00Z, 10.7 hours before the alert went out and 164 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 12:00Z on 2023-04-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 12:00Z on 2023-04-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 49 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2135 m above ground
0-6 km bulk shear
8 kt
0-1 km storm-relative helicity
49 m²/s²
0-3 km storm-relative helicity
293 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

577 
WUUS53 KDDC 132241
SVRDDC
KSC075-187-132315-
/O.NEW.KDDC.SV.W.0016.230413T2241Z-230413T2315Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Dodge City KS
541 PM CDT Thu Apr 13 2023

The National Weather Service in Dodge City has issued a

* Severe Thunderstorm Warning for...
  South central Hamilton County in southwestern Kansas...
  Central Stanton County in southwestern Kansas...

* Until 615 PM CDT/515 PM MDT/.

* At 541 PM CDT/441 PM MDT/, a severe thunderstorm was located near
  Johnson City, moving northeast at 30 mph.

  HAZARD...70 mph wind gusts.

  SOURCE...Radar indicated.

  IMPACT...Expect considerable tree damage. Damage is likely to 
           mobile homes, roofs, and outbuildings.

* This severe thunderstorm will remain over mainly rural areas of
  south central Hamilton and central Stanton Counties.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3746 10172 3754 10193 3777 10179 3771 10156
TIME...MOT...LOC 2241Z 207DEG 28KT 3757 10179 

THUNDERSTORM DAMAGE THREAT...CONSIDERABLE
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...<.75 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...70 MPH

$$

SPRINGER
2 follow-up statements
428 
WWUS53 KDDC 132250
SVSDDC

Severe Weather Statement
National Weather Service Dodge City KS
550 PM CDT Thu Apr 13 2023

KSC075-187-132315-
/O.CON.KDDC.SV.W.0016.000000T0000Z-230413T2315Z/
Hamilton KS-Stanton KS-
550 PM CDT Thu Apr 13 2023

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 615 PM
CDT/515 PM MDT/ FOR SOUTH CENTRAL HAMILTON AND CENTRAL STANTON
COUNTIES...

At 550 PM CDT/450 PM MDT/, a severe thunderstorm was located near
Johnson City, moving northeast at 30 mph.

HAZARD...70 mph wind gusts.

SOURCE...Radar indicated.

IMPACT...Expect considerable tree damage. Damage is likely to mobile 
         homes, roofs, and outbuildings.

Locations impacted include...
Johnson City and Manter. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3746 10172 3754 10193 3777 10179 3771 10156
TIME...MOT...LOC 2250Z 207DEG 28KT 3764 10175 

THUNDERSTORM DAMAGE THREAT...CONSIDERABLE
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...<.75 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...70 MPH

$$

SPRINGER
688 
WWUS53 KDDC 132314
SVSDDC

Severe Weather Statement
National Weather Service Dodge City KS
614 PM CDT Thu Apr 13 2023

KSC075-187-132324-
/O.EXP.KDDC.SV.W.0016.000000T0000Z-230413T2315Z/
Hamilton KS-Stanton KS-
614 PM CDT Thu Apr 13 2023

...THE SEVERE THUNDERSTORM WARNING FOR SOUTH CENTRAL HAMILTON AND
CENTRAL STANTON COUNTIES WILL EXPIRE AT 615 PM CDT/515 PM MDT/...
        
The storm which prompted the warning has weakened below severe
limits, and has exited the warned area. Therefore, the warning will
be allowed to expire.

LAT...LON 3746 10172 3754 10193 3777 10179 3771 10156
TIME...MOT...LOC 2314Z 207DEG 28KT 3780 10165 

$$

SPRINGER

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 13, 4:27 PM MDT, 14 minutes earlier.

Area forecast discussion, Apr 13, 4:27 PM MDT, 14 minutes before
Area Forecast Discussion
National Weather Service Dodge City KS
527 PM CDT Thu Apr 13 2023

...Updated Aviation...

.SHORT TERM...(This afternoon through Friday night)
Issued at 1200 PM CDT Thu Apr 13 2023

Midday satellite imagery revealed a clear sky continuing over
SW KS, but mid and high clouds were approaching the CO/KS border,
as stronger SWly midlevel flow approaches from the west.
Temperatures will again soar this afternoon, through the 80s to
near 90, with full sunshine and no change in thermal fields from
Wednesday. Strong cyclogenesis will proceed as scheduled over
northeast Colorado through this afternoon, with south winds
getting progressively stronger through late afternoon and early
evening. Gusts of 40-50 mph will be common by late afternoon,
especially northwest and west of Dodge City. Most winds outside of
convection should remain below high wind criteria. 12z NAM and
assorted CAMs continue to suggest at least isolated high based
convection developing along the convergent trough/diffuse dryline
axis along the CO/KS border in the 4-7 pm time frame. Any updrafts
will be developing in a hot, well mixed atmosphere with inverted-V
profiles strongly supporting outflow wind gusts of 60-70 mph.
Marginal 5% wind probabilities from SPC continue, with the threat
expected to focus west of US 83 through early evening before
rapidly dissipating around sunset. Most locations will remain dry.
Even where storms form, much of the rain will be lost to virga,
thus the very low probability of measurable rain. Far western
counties are highly prone to dust generation, especially in an
environment where outflows are amplified by the already strong
ambient gradient winds. Will need to monitor for dust headlines on
a nowcast basis, especially if outflows combine and show
organization.

South winds will remain quite strong tonight, in response to
another low level jet and efficient mixing. An increase in mid and
high cloud cover is also expected, and between the clouds and the
winds, temperatures will hold again in the 50s for most locations
through sunrise Friday. Winds will veer more SWly and diminish
somewhat through 7 am Friday, as low pressure advances east into
northwest Kansas.

Temperature forecast for Friday is complicated, and prone to major
temperature busts at any one location, as a sharp cold front
advances south through SW KS. 12z NAM timing appears reasonable,
with the cold front entering the northwest zones around noon, DDC
around 4 pm, and reaching Liberal by 7 pm. Assumed this timing in
the grids, which resulting in a temperature gradient of 60s
northwest to 90s southeast at 4 pm. Downslope compression will be
maintained the longest in the favored Red Hills, where lower to
even mid 90s seem probable given the parched soils. Models have
displayed continuity with the primary surface low over the
southeast zones at peak heating, with the cold front/dryline
triple point probably in or near Barber county. 12z NAM forecast
MU CAPE as high as 3000 J/kg over eastern Barber county at 4 pm
Friday. A brief period of convection operations is possible for
the far east/southeast zones Friday 4-10 pm. Vast majority of
severe convection will be east of DDC CWA, per SPC Day 2.

Strong cold front will easily clear the Oklahoma border before
midnight, followed by strong northwest winds and intense cold
advection through Saturday morning. 12z NAM/GFS both crash 850 mb
temperatures to near 0C by 7 am Saturday. Air temperatures will
fall easily well down into the 30s, with wind chills in the 20-25
range. Friday night continues to be our one window of opportunity
for some desperately needed rain showers. Unfortunately, model
agreement is very poor in this regard. ECMWF solutions continue to
be the wettest (still favoring the northern zones with 0.10-0.20
inch QPF). 12z NAM only has drizzle and stratus north, and
12z GFS is completely dry for all zones at least through 7 am
Saturday. With an open progressive trough expected, and our track
record over the past 6 months, continue to favor the drier
solutions, and will lean towards keeping pops for measurable rain
as low as possible. Keep expectations low.

Update: new 12z ECMWF finally has trended drier, and reduced pops
significantly, especially southern zones. Best opportunity for up
to 0.10 inch of rain early Saturday will be the far northern
zones along and north of K-96, as seen by WPC QPF guidance.

.LONG TERM...(Saturday through Thursday)
Issued at 200 PM CDT Thu Apr 13 2023

Dramatically colder weather is expected Saturday, with all
guidance continuing to trend colder. Sharp trough axis near Denver
7 am Saturday will pivot east to near Wichita 7 pm Saturday,
ushering in a much colder airmass. All models have trended down
850 mb temperatures to the -2C to +2C range, which will force
temperatures to struggle through the 40s in the afternoon. NBM was
too warm, and trimmed it down several degrees, but the forecast is
still warmer than much guidance. Cloud cover and a few scattered
rain showers will work against insolation, and strong northwest
winds gusting near 40 mph will add to the chill.

A clearing sky and diminishing wind is expected Saturday night,
setting the stage for frost/freeze concerns Sunday morning.
Moderately strong surface high remains progged to sink due south
down the high plains through sunrise Sunday, allowing for strong
radiational cooling and air temperatures in the upper 20s across
most northwest zones. Across remaining zones, several hours near
32 appear probable, and frost/freeze headlines will need to be
considered where the freeze headline program begins April 16th
(Sunday). Sunday through Tuesday will be dry with a very rapid
warming trend. 12z ECMWF and its ensembles suggest zonal flow
will encourage dryline development by Tuesday, with unseasonably
warm afternoon temperatures well into the 80s returning.

&&

.AVIATION...(For the 00Z TAFS through 00Z Friday evening)
Issued at 527 PM CDT Thu Apr 13 2023

Radar imagery at 2220z depicted the expected line of very high
based convection from near Syracuse to near EHA. Outflow winds to
near 50 kts and blowing dust are likely from this activity, but
there is high uncertainty regarding whether the activity will
reach GCK/LBL, as CAMs suggest the line will dissipate rapidly
00-03z. Opted to leave out of the TAFs for now and will monitor.
Intense south winds outside of convection, gusting currently to
near 40 kts, will only diminish slightly after sunset, remaining
elevated and gusty overnight courtesy of another low level jet.
Maintained low level wind shear in all TAFs after 06z Fri. After
15z Fri, south winds will trend SWly with gusts of 25-30 kts. A
strong cold front passage is expected near the end of this TAF
cycle, with an abrupt shift to strong north winds.

&&

.FIRE WEATHER...
Issued at 128 PM CDT Thu Apr 13 2023

1 pm observations show Johnson and Syracuse have reached red flag
criteria. Critical fire danger will expand across the western
zones through sunset, as south winds increase, with relative
humidity at or below 15% near/west of the dryline. East of the
western 6 counties, min RH will remain in the 15-25% range through
this afternoon and evening, above red flag criteria. Will maintain
red flag warning given intense south winds through evening,
drought and delayed greenup. South winds will remain elevated and
gusty through tonight.

Isolated thunderstorms are expected across/near the western six
counties late this afternoon and early this evening. These storms
may pose a risk for dry lightning ignitions, further enhancing
wildfire danger in the dry windy environment.

Critical fire danger is expected again Friday, favoring southern
zones adjacent to Oklahoma ahead of an advancing cold front.
Issued another fire weather watch for these southern zones, where
warm dry SWly downslope compression is expected for several hours.
Winds do not appear overly intense, gusting near 40 mph, but given
tinder dry dormant fuels, and min RH down to 9-10% ahead of the
cold front, the risk of wildfire spread is apparent

&&

.PRELIMINARY POINT TEMPS/POPS...
DDC  52  83  37  52 /  10  10  20  20
GCK  52  76  35  52 /  10  10  30  30
EHA  48  76  36  57 /  20  10  20  30
LBL  52  82  40  58 /  10  10  10  20
HYS  57  82  39  52 /  10  20  60  40
P28  55  88  45  60 /   0  20  20  10

&&

.DDC WATCHES/WARNINGS/ADVISORIES...
Red Flag Warning until 8 PM CDT /7 PM MDT/ this evening for
KSZ030-031-043>046-061>064-074>078-084>087.

Blowing Dust Advisory until 9 PM CDT /8 PM MDT/ this evening for
KSZ061-062-074-075-084-085.

Fire Weather Watch from Friday afternoon through Friday evening
for KSZ074>078-080-084>089.

&&

SHORT TERM...Turner
LONG TERM...Turner
AVIATION...Turner
FIRE WEATHER...Turner
Hazardous weather outlook, Apr 13, 3:11 AM MDT, 13 hours 30 minutes before
Hazardous Weather Outlook
National Weather Service Dodge City KS
411 AM CDT Thu Apr 13 2023

KSZ030-031-043>046-061>066-074>081-084>090-140915-
Trego-Ellis-Scott-Lane-Ness-Rush-Hamilton-Kearny-Finney-Hodgeman-
Pawnee-Stafford-Stanton-Grant-Haskell-Gray-Ford-Edwards-Kiowa-
Pratt-Morton-Stevens-Seward-Meade-Clark-Comanche-Barber-
411 AM CDT Thu Apr 13 2023 /311 AM MDT Thu Apr 13 2023/

This Hazardous Weather Outlook is for portions of central Kansas,
south central Kansas, southwest Kansas, and west central Kansas.

.DAY ONE...Today and Tonight

Thunderstorms capable of producing wind gusts in excess of 60 mph
are possible in the 4 pm to 8 pm CDT timeframe, anywhere from the
Colorado line to near highway 83.

A red flag warning is in effect. Please see the fire weather
message for details.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

The probability of widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

In the hours before

Special weather statement, Apr 13, 3:22 PM MDT, 1 hour 19 minutes before
Special Weather Statement
National Weather Service Dodge City KS
322 PM MDT Thu Apr 13 2023

KSZ061-132145-
Hamilton KS-
322 PM MDT Thu Apr 13 2023

...Strong thunderstorms will impact portions of northwestern Hamilton
County through 345 PM MDT...

At 322 PM MDT, Doppler radar was tracking strong thunderstorms along
a line extending from 14 miles south of Weskan to 6 miles north of
Holly to 17 miles north of Two Buttes. Movement was northeast at 35
mph.

HAZARD...Wind gusts of 50 to 55 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

These storms will remain over mainly rural areas of northwestern
Hamilton County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3826 10204 3826 10181 3792 10199 3789 10204
TIME...MOT...LOC 2122Z 227DEG 30KT 3865 10194 3815 10210 3779 10228

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...55 MPH

SPRINGER
Special weather statement, Apr 13, 3:44 PM MDT, 57 minutes before
Special Weather Statement
National Weather Service Dodge City KS
344 PM MDT Thu Apr 13 2023

KSZ061-132215-
Hamilton KS-
344 PM MDT Thu Apr 13 2023

...Strong thunderstorms will impact portions of northwestern Hamilton
County through 415 PM MDT...

At 344 PM MDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Horace to 10 miles northeast of Coolidge
to 14 miles south of Holly. Movement was northeast at 35 mph.

HAZARD...Wind gusts of 50 to 55 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
  Coolidge.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3826 10204 3826 10173 3791 10193 3785 10204
TIME...MOT...LOC 2144Z 233DEG 35KT 3849 10181 3817 10191 3785 10212

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...55 MPH

SPRINGER
Special weather statement, Apr 13, 3:55 PM MDT, 46 minutes before
Special Weather Statement
National Weather Service Dodge City KS
455 PM CDT Thu Apr 13 2023

KSZ061-074-084-132300-
Stanton KS-Hamilton KS-Morton KS-
455 PM CDT Thu Apr 13 2023

...Strong thunderstorms will impact portions of Hamilton, Morton and
Stanton Counties through 600 PM CDT/500 PM MDT/...

At 455 PM CDT/355 PM MDT/, Doppler radar was tracking strong
thunderstorms along a line extending from 15 miles south of Horace to
6 miles south of Elkhart. Movement was northeast at 35 mph.

HAZARD...Wind gusts of 50 to 55 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
  Wilburton and Rolla.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3826 10204 3826 10158 3700 10155 3699 10204
TIME...MOT...LOC 2155Z 221DEG 21KT 3826 10185 3692 10187

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...55 MPH

SPRINGER

The office that day

Everything else NWS Dodge City, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 13, 11:06 AM MDTFire Weather WatchDDCClark, Comanche, Ford, Grant, Gray, Haskell and 6 more16 hr
Apr 13, 3:22 PM MDTSpecial Weather StatementDDCHamilton23 min
Apr 13, 3:44 PM MDTSpecial Weather StatementDDCHamilton31 min
Apr 13, 3:55 PM MDTSpecial Weather StatementDDCHamilton, Morton, Stanton65 min
Apr 13, 3:56 PM MDTBlowing Dust AdvisoryDDCFinney, Grant, Hamilton, Haskell, Kearny, Morton and 4 more4 hr
Apr 13, 4:54 PM MDTSpecial Weather StatementDDCGrant, Hamilton, Kearny, Morton, Stanton, Stevens66 min
Apr 13, 5:44 PM MDTSpecial Weather StatementDDCFinney, Grant, Gray, Hamilton, Haskell, Kearny and 6 more46 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2023Every severe thunderstorm warning in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.